0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Tardive Dyskinesia With Quetiapine
DIANA GHELBER, M.D.; R.H. BELMAKER, M.D.
Am J Psychiatry 1999;156:796a-797.

To the Editor: The new atypical antipsychotics have few extrapyramidal side effects and hold the promise of possible partial or total reduction of the risk of tardive dyskinesia. Only long-term studies will gauge the fulfillment of this promise. Clozapine rarely causes tardive dyskinesia (1). Quetiapine, a new atypical antipsychotic with few extrapyramidal side effects, has not yet been reported to cause tardive dyskinesia. We report a case of tardive dyskinesia with quetiapine.

Ms. A, a 44-year-old woman with schizophrenia and chronic active psychosis, was resistant to conventional antipsychotic therapy. She was treated for many years with clotiapine, haloperidol, perphenazine, thioridazine, and penfluridol. Most of these treatments were associated with severe akathisia and parkinsonism. Ms. A requested hospitalization to protect herself from imperative, frightening voices. She reacted in a bizarre manner to these voices and had paranoid delusions. During the years of her illness, she ceased working and extremely neglected her family and herself. On a regimen of quetiapine for 6 months, Ms. A completely recovered from her psychotic features and negative signs. Ms. A was first treated with a dose of 300 mg/day, but because of a strong sedative effect, the dose of quetiapine was reduced to 150 mg/day. Ms. A returned to her role as homemaker and renewed the social connections that she had ceased many years ago. Six months after beginning the treatment with quetiapine, involuntary choreiform movements of the tongue and jaw appeared, and a few weeks later, involuntary movements of the fingers appeared. Tardive dyskinesia was diagnosed. The involuntary movements persisted after the cessation of quetiapine. Unfortunately, after treatment with quetiapine was stopped, Ms. A relapsed into a severe psychotic episode. Treatment with clozapine then brought about an improvement in both her mental status and tardive dyskinesia.

This case suggests that quetiapine can cause tardive dyskinesia, although the frequency of its appearance is unknown and may be much rarer than with conventional neuroleptics. As with cases in the literature of clozapine-induced tardive dyskinesia (1), it is possible that the present case of tardive dyskinesia was due to the late effects of previous classical neuroleptic treatment.

Gerlach J, Peacock L: Motor and mental side effects of clozapine. J Clin Psychiatry  1994; 55:107–109
[PubMed]
 
+

References

Gerlach J, Peacock L: Motor and mental side effects of clozapine. J Clin Psychiatry  1994; 55:107–109
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles